Colorado, 2013

Flash Flooding in Colorado, August 9, 2013

August 9, 2013 · NWS PUB · 2 events in 2 counties and zones

5 inches (with rainfall rates up to 5 inches per hour) occurred across the Waldo and Williams Canyon watersheds, producing flooding on US Highway 24 and in Manitou Springs. Flash flooding occurred from Cascade to Waldo Canyon along US Highway 24.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$2.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Very heavy rainfall of around 1.5 inches (with rainfall rates up to 5 inches per hour) occurred across the Waldo and Williams Canyon watersheds, producing flooding on US Highway 24 and in Manitou Springs. Flash flooding occurred from Cascade to Waldo Canyon along US Highway 24. Water and debris over three feet deep from Waldo Canyon stranded 40 vehicles in the westbound lanes, with several sent racing down a drainage onto the westbound entrance ramp from Manitou Springs. Business 24 out of Manitou Springs was severely damaged and will be closed until further notice. One man drowned in the debris flow near the mouth of Waldo Canyon. In Manitou Springs there was major flooding from Williams Creek. Several structures near and on Canon Avenue and Manitou Avenue, including the Spa Building and Arcade experienced deep water, mud, and debris flows. Fountain Creek overflowed, flooding many businesses. Forty vehicles were damaged or destroyed. There were no fatalities in Manitou Springs, although there were two water rescues along Fountain Creek. In Fremont County, water flowed deeper than six inches across US Highway 50 on the Parkdale hill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 9, 1:35 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 9, 1:35 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MDT FRI AUG 9 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 227 PM MDT FRI AUG 9 2013

...MODESTLY DRIER AND LESS ACTIVE SATURDAY...

.CURRENTLY...CONVECTION IS FIRING OVER THE SOUTHWEST MOUNTAINS AND
THE PIKES PEAK REGION.  SHORTWAVE IS MOVING EASTWARD ACROSS COLORADO
HELPING TO FIRE THE CONVECTION.  DEW POINTS REMAIN IN THE UPPER 40S
TO MID 50S OVER THE REGION...WHICH IS NOT AS MOIST AS THE PAST FEW
DAYS.

.TONIGHT...THE SHORTER RANGE MODELS GENERALLY AGREE ON CONVECTION
MOSTLY DRIFTING EAST OF INTERSTATE 25 DURING THE EVENING AND
WEAKENING.  NEXT DISTURBANCE IS IN ARIZONA MOVING TO THE NORTHEAST.
IT WILL REACH THE SOUTHERN PORTIONS OF THE CWA OVERNIGHT...MAINLY
AFTER 06Z.  SOME OF THE HIGHER RESOLUTION MODELS...INCLUDING LOCAL
WRF...HAVE SOME CONVECTION CONTINUING OVERNIGHT OVER THE SOUTHERN
PORTIONS OF THE CWA.  IN THE GRIDS MAINTAINED SOME ISOLATED TO
SCATTERED THUNDERSTORMS OVERNIGHT OVER THE SOUTHERN MOUNTAINS.
SUSPECT THE CONVECTION WILL NOT BE VERY STRONG OVERNIGHT.

.SATURDAY...FLOW ALOFT BECOMES SLIGHTLY STRONGER DURING THE DAY WITH
SOME DRIER AIR IN MIDDLE LEVELS MOVING INTO THE AREA.  STILL
ANTICIPATE AFTERNOON THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS
WITH SOME STORMS CONTINUING TO THE EAST OVER THE PLAINS. STILL
ENOUGH MOISTURE FOR SOME LOCALLY HEAVY DOWNPOURS WITH THE
STORMS...BUT CHANCES FOR FLASH FLOODING WILL BE LESS.  WITH
INCREASED WIND SPEEDS ABOVE 500MB...STORMS WILL BE MOVING
QUICKLY...AND AMOUNT OF MOISTURE BELOW 600MB WILL BE LESS THAN
FRIDAY.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 227 PM MDT FRI AUG 9 2013

SATURDAY NIGHT...UPPER RIDGE CENTERED OVER THE SOUTHERN PLAINS WILL
CONTINUE TO PROVIDE SOUTHWESTERLY FLOW ALOFT.  WITH SOME MONSOON
MOISTURE IN PLACE ONGOING SHOWERS AND STORMS WILL WANE AS DIURNAL
HEATING ENDS...AND MOST RAINFALL SHOULD END BEFORE MIDNIGHT.

SUNDAY AND SUNDAY NIGHT...RIDGE WILL SHIFT A BIT TO THE WEST AS NORTHERN
PLAINS SHORTWAVE TROUGH FORECAST TO DIVE SOUTHEASTWARD AND BRING
SOME EASTERLY UPSLOPE FLOW TO THE PLAINS...ESPECIALLY DURING THE
AFTERNOON AND INTO THE EVENING. CAPE VALUES ARE FORECAST TO BE WELL
BELOW 1000 J/KG...SO THE CHANCE FOR WIDESPREAD HEAVY RAIN IS LOW.
STILL...A STRAY SHOWER OVER THE BURN SCARS COULD BE PROBLEMATIC.
HIGHS WILL MAINLY BE IN THE 80S ACROSS THE PLAINS...WITH 70S TO
LOWER 80S HIGH VALLEYS...AND 50S AND 60S MOUNTAINS.

MONDAY...WITH UPSLOPE FLOW FORECAST ACROSS THE PLAINS AND EASTERN
MOUNTAINS...CONVECTION WILL AGAIN FIRE UP BY MIDDAY.  A BIT MORE
INSTABILITY FORECAST ACROSS OUR EASTERN BORDER COUNTIES...WITH CAPE
VALUES ABOVE 1000 J/KG...SO STRONG STORMS WILL BE POSSIBLE.
MEANTIME...IN THE WEST DIURNAL SHOWERS AND STORMS WILL BE MOST
PROMINENT OVER THE HIGHER TERRAIN.

TUESDAY THROUGH THURSDAY...GENERALLY THE UPPER PATTERN FEATURES A TROUGH
OVER THE GREAT LAKES/PLAINS WITH UPSLOPE FLOW OVER THE COLORADO
PLAINS AND EASTERN MOUNTAINS...AND A RIDGE OVER THE SOUTHWEST U.S.
SOMEWHAT OF A DRYING TREND ACROSS THE WESTERN PORTIONS OF THE
CWA...WITH THE UPPER RIDGE MOVING WEST...SHUTTING OFF...TO SOME
EXTENT...THE MONSOON PLUME. SO...DIURNAL SHOWERS AND STORMS WILL
DEVELOP BY MIDDAY MOST AREAS...WITH THE RISK OF SLOW MOVING STORMS
AND LOCALLY HEAVY RAIN. HIGH TEMPERATURES WILL BE BELOW SEASONAL
AVERAGES WITH 80S ACROSS THE PLAINS...70S HIGH VALLEYS...AND 50S
AND 60S MOUNTAINS. -TLM-

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 227 PM MDT FRI AUG 9 2013

THUNDERSTORM COVERAGE WILL DECREASE BY MID EVENING.  ANOTHER
DISTURBANCE WILL PASS OVER THE SOUTHERN PORTIONS OF COLORADO
OVERNIGHT.  DISTURBANCE MAY RESULT IN SOME THUNDERSTORMS
OVERNIGHT...BUT BELIEVE COVERAGE WILL BE TOO LOW TO INCLUDE ANY
THUNDER IN TAFS.  ON SATURDAY...AMOUNT OF MOISTURE WILL BE SLIGHTLY
LESS THAN FRIDAY.  EXPECT DIURNAL CONVECTION TO DEVELOP BY MID
AFTERNOON OVER THE MOUNTAINS AND NEARBY REGIONS...WITH SOME
CONVECTION SPREADING EASTWARD.  CONVECTION SHOULD END BY MID
EVENING.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PGW
LONG TERM...TM
AVIATION...PGW
Hazardous weather outlook, Aug 9, 10:53 AM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1153 AM MDT FRI AUG 9 2013

COZ058>089-093>099-101800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1153 AM MDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVER THE AREA. THE STORMS ARE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN...GUSTY WINDS AND SMALL HAIL. LOCAL FLASH
FLOODING IS POSSIBLE FROM THE STRONGER STORMS OR STORMS WHICH MOVE
SLOWLY. THIS IS ESPECIALLY TRUE ON AREA BURN SCARS...SO A WATCHFUL
EYE TO THE SKY WILL BE NECESSARY ONCE AGAIN TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE ANTICIPATED OVER THE MAJORITY OF SOUTHERN
COLORADO FROM SATURDAY INTO THURSDAY WITH THE MOST WIDESPREAD
ACTIVITY EXPECTED FROM LATER MONDAY INTO AT LEAST NEXT WEDNESDAY.
THE POTENTIAL STILL EXISTS THAT ISOLATED HEAVY THUNDERSTORMS
CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING WILL BE POSSIBLE
...ESPECIALLY IN AND NEAR AREA BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER MOST OF SOUTHERN COLORADO TODAY.

06/06

In the hours before

Special weather statement, Aug 9, 11:19 AM MST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1219 PM MDT FRI AUG 9 2013

COZ099-092130-
SPRINGFIELD VICINITY/BACA COUNTY-
INCLUDING THE CITIES OF...SPRINGFIELD...WALSH
1219 PM MDT FRI AUG 9 2013

RAINFALL FROM THURSDAY NIGHT WAS CAUSING WATER TO FLOW IN NORMALLY
DRY CREEK DRAINAGES ACROSS BACA COUNTY. WATER IN THE HORSE CREEK
DRAINAGE WILL BE HIGH ENOUGH TO CAUSE COUNTY OFFICIALS TO CLOSE
COUNTY ROADS 43 AND 45 NORTH OF WALSH. PLEASE TAKE ALTERNATE
ROUTES TO GET TO YOUR DESTINATION IN EAST CENTRAL BACA COUNTY.

TLM
Special weather statement, Aug 9, 1:53 PM MST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
253 PM MDT FRI AUG 9 2013

COZ081-082-084-085-092115-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE
7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-
253 PM MDT FRI AUG 9 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL TELLER COUNTY IN CENTRAL COLORADO...WEST CENTRAL
  EL PASO COUNTY IN EAST CENTRAL COLORADO...THIS INCLUDES...THE
  WALDO CANYON BURN SCAR AND WESTERN COLORADO SPRINGS.

AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CASCADE...OR 9 MILES NORTHWEST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE SOUTH AT 5 MPH.

ALTHOUGH THE STRONGEST PORTION OF THIS STORM IS EXPECTED TO REMAIN
JUST WEST OF THE WALDO CANYON BURN SCAR...SOME BRIEF MODERATE TO
HEAVY RAIN WILL MOVE THROUGH WESTERN PORTIONS OF THE WALDO BURN SCAR
INCLUDING...WEST MONUMENT CREEK...WELLINGTON GULCH CREEK...CAMP
CREEK...AND FOUNTAIN CREEK.

RAINFALL AMOUNTS OF UP TO .20 WILL BE POSSIBLE FOR THESE AREAS OF
THE BURN SCAR...HOWEVER IF THIS STORM INTENSIFIES FURTHER THEN
HEAVIER AMOUNTS WILL BE POSSIBLE.  IF YOU ARE IN OR NEAR THE
WALDO CANYON BURN SCAR...STAY ALERT FOR POSSIBLE ADVISORIES OR
WARNINGS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY...OR
A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 9, 1:58 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED STORM MOTION
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT FRI AUG 9 2013

COZ081-082-084-085-092115-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE
7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-
258 PM MDT FRI AUG 9 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL TELLER COUNTY IN CENTRAL COLORADO...WEST CENTRAL
  EL PASO COUNTY IN EAST CENTRAL COLORADO...THIS INCLUDES...THE
  WALDO CANYON BURN SCAR AND WESTERN COLORADO SPRINGS.

AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CASCADE...OR 9 MILES NORTHWEST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH.

ALTHOUGH THE STRONGEST PORTION OF THIS STORM IS EXPECTED TO REMAIN
JUST WEST OF THE WALDO CANYON BURN SCAR...SOME BRIEF MODERATE TO
HEAVY RAIN WILL MOVE THROUGH WESTERN PORTIONS OF THE WALDO BURN SCAR
INCLUDING...WEST MONUMENT CREEK...WELLINGTON GULCH CREEK...CAMP
CREEK...AND FOUNTAIN CREEK.

RAINFALL AMOUNTS OF UP TO .20 WILL BE POSSIBLE FOR THESE AREAS OF
THE BURN SCAR...HOWEVER IF THIS STORM INTENSIFIES FURTHER THEN
HEAVIER AMOUNTS WILL BE POSSIBLE.  IF YOU ARE IN OR NEAR THE
WALDO CANYON BURN SCAR...STAY ALERT FOR POSSIBLE ADVISORIES OR
WARNINGS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY...OR
A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 9, 1:59 PM MST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT FRI AUG 9 2013

COZ099-092300-
SPRINGFIELD VICINITY/BACA COUNTY-
INCLUDING THE CITIES OF...SPRINGFIELD...WALSH
259 PM MDT FRI AUG 9 2013

RAINFALL FROM THURSDAY NIGHT WAS CAUSING WATER TO FLOW IN
NORMALLY DRY CREEK DRAINAGES ACROSS BACA COUNTY. WATER IN THE
HORSE CREEK DRAINAGE WAS HIGH ENOUGH TO CAUSE COUNTY OFFICIALS TO
CLOSE COUNTY ROADS 43 AND 45 NORTH OF WALSH. PLEASE TAKE ALTERNATE
ROUTES TO GET TO YOUR DESTINATION IN EAST CENTRAL BACA COUNTY.
Special weather statement, Aug 9, 4:11 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
511 PM MDT FRI AUG 9 2013

COZ081-084-085-092330-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
511 PM MDT FRI AUG 9 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...THIS
  INCLUDES THE WALDO CANYON BURN SCAR....

AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR THUNDERSTORMS
WITH LIGHT TO MODERATE RAIN NEAR CHIPITA PARK...OR 11 MILES
NORTHWEST OF COLORADO SPRINGS. THESE STORMS WERE MOVING TOWARD THE
EAST AT 15 MPH...AND WILL MOVE ACROSS THE WALDO CANYON BURN SCAR.
BETWEEN 5 PM MDT AND 6 PM MDT. THESE STORMS PRODUCED SIX TENTHS OF
AN INCH OF RAINFALL WEST OF THE AREA AT DIVIDE EARLIER THIS
AFTERNOON.

SOME BRIEF MODERATE TO HEAVY RAIN WILL MOVE THROUGH WESTERN AND
SOUTHERN PORTIONS OF THE WALDO BURN SCAR INCLUDING...SAND
GULCH...WELLINGTON GULCH...WALDO CREEK...FOUNTAIN CREEK AND WILLIAMS
CREEK.

RAINFALL AMOUNTS OF UP TO TWO TENTHS OF AN INCH WILL BE POSSIBLE
OVER THE BURN SCAR...HOWEVER IF THIS STORM INTENSIFIES FURTHER THEN
HEAVIER AMOUNTS WILL BE POSSIBLE.  IF YOU ARE IN OR NEAR THE  WALDO
CANYON BURN SCAR...STAY ALERT FOR POSSIBLE ADVISORIES OR WARNINGS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY...OR
A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 9, 4:18 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
518 PM MDT FRI AUG 9 2013

COZ079-086-087-092345-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-WALSENBURG
VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-WET MOUNTAINS
BETWEEN 6300 AND 10000FT-
518 PM MDT FRI AUG 9 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN HUERFANO COUNTY IN SOUTHEAST COLORADO...
  SOUTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHEAST OF FARISITA...OR 26 MILES
SOUTHWEST OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15
MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL
HUERFANO COUNTY AND SOUTHWESTERN PUEBLO COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 84 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 9, 4:33 PM MST to 5:30 PM MST
Where
El Paso County, 0.24 mi E of Cascade to 2.69 mi SSE of Cascade
Cause
Heavy Rain / Burn Area
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
38.900, -104.966

Flash Flood, Fremont

When
August 9, 5:40 PM MST to 6:30 PM MST
Where
Fremont County, 0.63 mi SSE of Parkdale to 0.68 mi SSW of Parkdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.492, -105.365

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, El Paso2013-08-0953MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465159, 465167.